AF Association
14,377 members17,345 posts

Palpitations, Bisoprolol and Flecainide

Hi all, Happy New Year. I am looking for a bit of advise.

I suffered my first AF episode in August this year and was cardioverted the following day to get my heart back into normal rhythm. I was sent home with 2.5mg of bisoprolol. This size of dose was making me dizzy and light headed so at my follow up in October my Cardiologist dropped it to 1.25mg a day. Everything was fine apart from the occasional flutter which didn't last more than a few seconds.

At the beginning of December I had my second AF episode (went to A&E) which reset itself the following day but my Cardiologist prescribed me 50mg of flecainide twice a day. Everything was OK for a week but for the last 2 weeks everytime I go to bed I start getting serious palpitations which last all night. They stop when I get up.

I went to see my GP before Christmas who was going to email my Cardiologist. I was under the impression that palpitations were harmless but the GP has said a few things that have seriously worried me.

Does anyone else suffer these type of side effects? It's seriously affecting my sleep.

Both my AF episodes have happened at night time (1st at midnight and the 2nd at 4.30am).

Thank you.

21 Replies
oldestnewest

I think it's quite unusual as far as Im aware, but Flecainide gives me palpitations. I have been prescribed it twice, once in hospital, and 10 years later as an outpatient, both under cardio supervision. I was taken off it immediately both times and put on alternatives.

Reply

Thank you, I'm hoping the doc did email my Cardiologist as it's totally spoilt this Christmas season. I think I will have to try and get an appointment on Tuesday as I can't go on with it doing this, it feels worse than being in AF.

Reply

Palpitations means 'awareness of your heart beating' so the only way to tell if they are harmless or not is to have a recording. Some people get very cross when their medic refers to AF as palpitations! Whatever they are caused by they are very disturbing 😧

1 like
Reply

I was supposed to be getting a 24hr monitor fitted at the beginning of December but ended up in hospital with AF so didn't end up getting a 24 hour monitor done (other than the one they did whilst I was in).

Reply

Only an EKG done when you are having palpitations, can tell if the palpitations are an arrhythmia, or just premature contractions. Perhaps in this case, Kardia could be of value.

3 likes
Reply

What is the difference between arrhythmia and premature contractions, I mean in how they are experienced, the type of sensation felt? There are so many labels for these heart anomalies that I am never sure which one I have 😟

My heart rarely goes above 70-80, the bisoprol takes care of that I guess, but the erratic rhythm, skipping, jumping and missing beats is my horror which can go on for hours and hours!

1 like
Reply

I know what you mean, I call mine "jungle drums" (big beats) and "rave" (big fast beats). As mine happens at night it's really scary and I don't like to disturb the family if it's nothing so end up sitting in the dark on my own. :-(

Reply

We had a collection of descriptions of AF once, this is a good one to add!

I understand about not wanting to disturb anybody but that sounds a bit miserable, could you not listen to the radio with earphones or read on a tablet or phone to distract you?

Reply

Hi I get that it’s horrible isn’t it I also stop breathing when I am just dropping off and gasp for breath then I’m just sat up worrying I am having tests for sleep apnea I think it’s that does anyone else get this...hope you get better soon.x

Reply

I get that occasionally too, freaks me out, mentioned it to the docs and they just said it was anxiety related!!!!

Reply

I've seen Kardia mentioned a few times in other posts, is it worth investing in or is a basic BP monitor just as good?

Reply

A BP monitor does not usually record your HR accurately or show AF, to get a proper Idea of what's happening you need a Kardia.

Reply

Hi Karina

I’m in a similar situation to you Diagnosed in July 2017 but having frequent bouts of AF 3-4-5 times a week

I’m on the same meds as you and my biggest trigger is going to bed and laying on my back........ heart beat has ranged from 32 bpm to 168bpm

I also have it when I get home after work somedays and “slump” on my settee which I also notice can bring it on for me

My bouts of AF can be 45 mins to and hour plus on some days

I only once I woke up in the morning with it at 168 bpm which can be a little stressful

Regards

Woody

1 like
Reply

It's a nightmare isn't it. I've tried laying on my left, right and on my back, it does it which ever way I lay. I now tend to prop myself up slight with my pillows which eases it a bit but when I wake up during the night I'm more often on my back. The lowest I've recorded my heart beat is about 40 but at it's worst it was 220bpm. I suppose it's something we need to get used to.

Reply

What is your next course of action?? I’m having it so frequently I emailed the local private hospital Xmas day to have a consultation as it’s starting to ruin my quality of life.

At the time of typing this I’m 2 hours into a good bout of AF which usually will stop all of a sudden. I tend to notice it more in the evenings but maybe that’s because I sit down and relax/ fall asleep!!

Sleeping on my front/stomach seems to make mine ‘disappear’.

Reply

I rang the docs on Tuesday to find out if they had had a response to the email before Christmas, they said I was to ring back Friday. If nothing has arrived I am considering ringing the hospital and demanding to see the Consultant. Like you this is ruining my quality of life. I can't relax, can't curl up in a ball in bed and hope it goes away because it get worse. I've been keeping a diary of every event so that I have back up when I finally get to see someone.

I might try sleeping on my front, sleeping propped up is horrible (and no good for cuddles with the partner :-) lol). Can't even relax on the sofa with the kids without it starting up.

Reply

Hi, Docs came back to me on Friday, they've increased my Flecainide to 3 times a day - 50mg at 8am, 3pm and 10pm. I'll let you know how it goes. Fingers crossed.

Reply

Same as that..

Reply

KarinaC your A Fib pattern is similar to that of mine the 1pm and 4pm episodes. Like you I was on the verge of collapse on 2.5mg Bisoprolol, later reduced to 1.25mg. I tried different doses of Flecanide which brought on severe chest pains which tended to be overlooked by medical practitioners. I finally resolved to have an ablation, and now regret I didn't do so earlier. I was diagnosed as having PAF, and was offered alternative drugs but felt it was all a bit experimental. I then started having episodes during the day rather than at night so it was difficult to discern if it was adrenigically or vagally mediated A Fib. Food and rest after exercise became triggers. Hypotension became another for which I blamed the Flecainide. Its amazing how some people can tolerate Flecanide as I blamed it for most of the episodes which got progressively worse. Hope you find some medication that suits you or else you could consider ablation. I was never offered cardioversion as the PIP usually worked I.e.Flecainide in higher doses. I persuaded my EP to let me try it as PIP and stopped taking it daily and meanwhile continued on a small dose of Bisop instead.

Palpitations seem to be common with AFib, and I have quite a few PACS since my ablation, but I am happy to be free from the unpredictability of my previous situation. Hope you find a satisfactory solution K!

1 like
Reply

I wasn't getting palpitations when I was just on bisoprolol so I'm thinking of asking the docs if I can stop taking the flecainide. I didn't know you could take it just when needed so this could be an option.

I've read about ablation but thought this was a last resort. Might ask more about it as I don't like the idea of this being my life from now on.

Reply

I took Flecainide (150mg x 2 a day) for 19 years before my Paroxysmal AF became Persistent / Permanent AF. I was aware of my heart beat for most of those 19 years but saw it as the norm. For the last 2 months I've been taking Bisoprolol and am not aware of my heart beat at all. I'm seeing my GP tomorrow because Bisoprolol has given me a rare side effect (itching and rashes). I saw a pharmacist who suggested anti-histamines but he was concerned at the effect on my INR and so advised a GP appointment. I self test my INR and so far it's had no effect.

Reply

You may also like...